Cookies?
Library Header Image
LSE Research Online LSE Library Services

A macroeconomic approach to optimal unemployment insurance: applications

Landais, Camille, Michaillat, Pascal and Saez, Emmanuel (2018) A macroeconomic approach to optimal unemployment insurance: applications. American Economic Journal: Economic Policy, 10 (2). pp. 182-216. ISSN 1945-7731

[img]
Preview
Text - Accepted Version
Download (781kB) | Preview

Identification Number: 10.1257/pol.20160462

Abstract

In the United States, unemployment insurance (UI) is more generous when unemployment is high. This paper examines whether this policy is desirable. The optimal UI replacement rate is the Baily-Chetty replacement rate plus a correction term measuring the effect of UI on welfare through labor market tightness. Empirical evidence suggests that tightness is inefficiently low in slumps and inefficiently high in booms, and that an increase in UI raises tightness. Hence, the correction term is positive in slumps but negative in booms, and optimal UI is indeed countercyclical. Since there remains some uncertainty about the empirical evidence, the paper provides a thorough sensitivity analysis.

Item Type: Article
Official URL: https://www.aeaweb.org/journals/pol
Additional Information: © 2018 American Economic Association
Divisions: Economics
Subjects: H Social Sciences > HB Economic Theory
Date Deposited: 12 Jun 2018 10:51
Last Modified: 20 Oct 2021 03:09
Projects: ES/K008641/1
Funders: Economic and Social Research Council, University of California, British Academy, Institute for New Economic Thinking, Sandler Foundation
URI: http://eprints.lse.ac.uk/id/eprint/88303

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics